Forums


Prevention Medications

Doctor gave me prednisone and it's doesn't seem to work!

  • By Kat

    Before I get to the meat of this post, I will need to give some background information.

    When I was seeing a neurologist, I was given amitriptyline (PCP had me on Topiramate and it was only making me to sick to my stomach to eat.) as a preventative to great success and after two years of being under my neurologists care, my migraines got under control. For the past two years I had only about a migraine every other month without needed preventatives and if I got a migraine, I was okay with OTC meds.

    This month (April) hasn’t been good. Since the 9th of April to May 1st, I have had 17 migraines. After one that lasted 32 hours without budging, I called my family doctor and got an appointment that day. I saw a PA that had treated me for nerve damage in my leg after a poisonous spider bite in September. She put me on prednisone and said that I had to have migraines longer in order to get back on a preventative when I asked her about getting put back on amitriptyline. It was her theory that this was a temporary bad cycle and the prednisone would knock me out of that cycle. Today is the last day of the prednisone treatment and I am still getting migraines pretty much daily. As I type, I can feel one sneaking up on me. Good thing my PA refilled my sumatriptan prescription.

    So my questions are these….

    At what point will they put me back on my preventative?

    Have I given the prednisone enough time to do it’s job?

    Help! Please!

    S.O.S,

    — Kat

    Reply Created with Sketch. reply
  • By Nancy Harris Bonk Moderator

    Hi Kat,

    I’m sorry you are having a rough time right now. I can imagine it must frustrating to be in pain again after having such a long time without it. Let me see what I can do to help.

    The general rule of thumb is when we have four or more severe migraine attacks a month, which you are, it’s time to talk to the doctor about migraine prevention. Let me share this information with you on prevention so you can talk to your doctor again; https://migraine.com/blog/migraine-preventives-start/ and https://migraine.com/blog/new-migraine-prevention-recommendations-from-the-american-academy-of-neurology/.

    When a well meaning PA or GP isn’t current on migraine/headache treatments, we suffer. It’s not easy for doctors to know everything about every disorder, in fact it’s impossible. But the truth of the matter is the quicker we can get our attacks under control, the less likely that may become chronic. If you can it would be worthwhile to see a true migraine/headache expert. These doctors are board certified in headache medicine which is different than being certified in neurology. Let me share this information with you on how these doctors are special and how to find one; https://migraine.com/blog/how-are-migraine-specialists-different/ and https://migraine.com/blog/looking-for-a-migraine-specialist/.

    When our attacks become intractable (don’t respond to medication) we may need to take further measures. These can include an IV infusion of sodium magnesium, IV steroids or another round of steroids. These articles have more information for you; https://migraine.com/blog/the-ins-and-outs-of-intractable/ and https://migraine.com/blog/migraine-treatment-experiences-iv-therapy-intractable-migraine/.

    Let me know what you think,
    Nancy

    Reply Created with Sketch. reply
  • By Kat

    Thank you Nancy so much for all the wonderful information! It helped me a lot.

    Today (Friday May 8th), I had another appointment with my PA and was able to convince her (using the information I learned in the links) to not only send me to a neurologist but also get my back on a preventative! She also adding more refills to my abortive and rescue medication!

    In the meantime I am still getting daily migraines but at least now I have a treatment plan in place.

    Thanks again for not only the information but the support as well! It means a lot.

    Feeling hopeful,

    — Kat

    Reply Created with Sketch. reply
  • By whitneyjp

    Hi Kat,

    Are you doing any better? I have also been prescribed prednisone and had it not do the trick for my headaches. Are you back on the amitriptyline? I just started on it and am hopeful that it will work to prevent them. How long did it take for the amitriptyline to really start working for you when you were on it before? I know all antidepressants seem to take some time to get into your system. I hope you are feeling better.

    -Whitney

    Reply Created with Sketch. reply
  • By Kat

    Hi Whitney!

    Sorry that it took a while for me to answer. I wanted to wait until I had my neurology appointment with my new Neurologist before answering.

    I am starting to get better. Now I get 3 days in between each of my migraines. During my last visit to my PA, she got me back on a preventative. My neurologist said that it took awhile for the amitriptyline to start kicking in because I was in a nasty rebound cycle. The rebound cycle was preventing the amitripyline from taking effect. Now that I am coming out of the cycle, the preventative can start working.

    In the past the dosage did have to be upped but at the moment I am on 20 mg. The highest I have been on was 75 mg. Back then it took a month or so before I noticed a drop. The only side effect I get from it is drowsiness, but since it is a med you take at bed time I fall asleep faster than I did without it.

    If it doesn’t work for you fear not because there is a lot of preventatives to try. It takes patience, which is hard, and hope (which is also hard).

    -Kat

    Reply Created with Sketch. reply
  • By dpasek

    In my experience, steroidal anti-inflammatories do not work at all for migraine. The known underlying mechanisms for migraine are not at all related to inflammation. I went to a neurologist on a referral several years ago for about 6 months and fired him for incompetence. At his suggestion, I tried a series of methylprednisilone dosing lasting about 3 months and it had absolutely no effect. He was so sure that it would help. Then he started making guesses on medications according to probability of possible effectiveness. It was just a waste of time and money.

    Reply Created with Sketch. reply